Hormonal therapies are medicines that decrease estrogen levels in the body or block the effects of estrogen on breast cells. They are used to treat hormone-receptor-positive breast cancers and help reduce the risk of these cancers coming back. Hormonal therapies do not cause menopause, but their anti-estrogen effects can make you feel some of the symptoms of menopause while you’re taking them. If you’re already going through menopause or are post-menopausal, hormonal therapies can intensify those symptoms. Examples of these therapies include:
- Selective estrogen-receptor response modulators, or SERMs. The best-known example is tamoxifen. Tamoxifen “pretends” to be estrogen and attaches to the estrogen receptors on the breast cancer cells, taking the place of real estrogen. As a result, the cells don’t receive the signal to grow. Other examples of SERMs are Evista (chemical name: raloxifene) and Fareston (chemical name: toremifene). SERMs can cause menopausal symptoms such as fatigue, hot flashes, night sweats, vaginal discharge, and mood swings. For more information, see Breastcancer.org’s page on SERMs.
- Aromatase inhibitors (AIs). These medications — which include Arimidex (chemical name: anastrozole), Aromasin (chemical name: exemestane) and Femara (chemical name: letrozole) — stop the production of estrogen in a woman’s body after she goes through menopause. The main sources of estrogen for these women are the adrenal glands and fat tissue, not the ovaries. If you’re postmenopausal and take an AI, you could experience new or worsening menopausal symptoms — such as hot flashes and fatigue — as the already low level of estrogen in your body falls. AIs also are associated with joint pain and bone loss. For more information, see our page on aromatase inhibitors.
- Estrogen-receptor downregulators (ERD). ERDs destroy the estrogen receptors in the cells, which prevents the estrogen from getting its growth signal through. Faslodex (chemical name: fulvestrant) is an ERD approved for use in postmenopausal women with advanced breast cancer. It also can cause menopausal symptoms such as hot flashes and sleep problems. See the Breastcancer.org page on ERDs.